Menu

Sep
30
2016

Long term impacts of medication for Bipolar
by

hot-off-the-press-pharmacy-shelvesMedication side effects are a burning issue for many service users and carers.  Yet research to date has failed to accurately reflect the prevalence of the adverse events and effects resulting from long term psychiatric medication use. This is a particularly urgent issue for people diagnosed with Bipolar, as influential guidelines on its management, including those of the National Institute for Health and Care Excellence (NICE) and the British Association for Psychopharmacology, advocate the long term use of medications. This article provides an overview of a recent study looking at the long term physical impacts of medications used to treat Bipolar.

It is thought that approximately 1-2% of the population will develop Bipolar at some point in their lives. Of those who seek treatment, the majority are offered medications such as Lithium, which are often prescribed long term in what is known as ‘maintenance treatment’.

The effectiveness of these medications continues to be a focus of research. Systematic reviews and meta-analyses to date suggest that some medications are generally more effective than a placebo drug in reducing the severity of symptoms associated with a Bipolar diagnosis. The exact mechanism by which these drugs work is still unknown.

In contrast to the evidence on the efficacy of existing medications in reducing the burden of some symptoms, there is only limited information on the prevalence of adverse events and effects resulting from their long term use. This presents those seeking treatment with a conundrum. What are the risks of taking psychiatric medication long term and how can these be balanced against the potential benefits?

At present there is very little for people to go on. All of the possible side effects are described on a medication’s accompanying leaflet, but there is currently no way of determining prior to consumption whether a specific individual will experience adverse effects. As with many other psychotropic medications, people who wish to explore it as a treatment option for Bipolar must embark on a journey of trial and error.

For those who experience fast relief and few or no adverse effects, medication can be a life changing treatment. For others, the search for a medication that works can take months or years, and can include debilitating adverse effects along with any withdrawal symptoms as they try different drugs. Even for people who find a medication that is therapeutic, the lack of information relating to the long term impacts on physical and mental health can make it difficult for them to be confident in taking medication for a prolonged period.

I was therefore pleased that a new study led by Joseph F. Hayes based at University College London has been published in the PLOS Medicine, which looks into the adverse effects of the long term use of medications commonly prescribed for Bipolar (‘Adverse Renal, Endocrine, Hepatic, and Metabolic Events during Maintenance Mood Stabilizer Treatment for Bipolar: A Population-Based Cohort Study’).

Mood stabilisers and antipsychotics can cause a wide variety of adverse effects. This study focused on the negative impacts of the four most commonly prescribed medications for Bipolar: Lithium, Valproate, Olanzapine and Quetiapine. It looked at adverse impact on the kidneys; hormone glands such as the thyroid; the liver; and metabolism, particularly in relation to weight gain and associated hypertension/diabetes. Although Olanzapine and Quetiapine are relatively newer drugs, Lithium was first approved for ‘manic disorders’ back in 1970. Data was collected from The Health Improvement Network (THIN); a UK primary care database that contains anonymised patient information. In total, 7,000 individuals’ records were analysed for incidence of adverse effects. All study participants had a diagnosis of Bipolar and were taking one of the above mentioned medications.

The research concluded that, taken over the long term (up to 17 years), individuals prescribed lithium were significantly more likely than other participants to experience a deterioration in kidney function, known as Chronic Kidney Disease (CKD), as well as being more likely to develop thyroid problems. In many people, CKD does not result in any noticeable symptoms, but individuals are at significantly higher risk of developing both heart disease and stroke. Thyroid problems can cause a range of symptoms including weight gain/loss, fatigue, depression and hair loss.

Compared to people taking Lithium, individuals prescribed the antipsychotic Olanzapine had the highest rate of weight gain and new onset hypertension. Incidences of significant weight gain were also higher for individuals prescribed Quetiapine and Valproate. Significant weight gain can be one of the most distressing adverse effects of psychiatric medication. It can lead to problems such as cardiovascular disease and diabetes but also can affect people’s self-esteem and body image, which can have a negative impact on their mental wellbeing.

A key strength of the study is its large sample size and long follow up period. Most studies into the effectiveness of these medications do record incidences of adverse effects such as weight gain, but over a far shorter period of time (6-12 months). Given that many individuals take medications for longer periods and some adverse effects only become apparent after prolonged use, it is essential for research in this area to reflect the current prescribing practices.

However, I couldn’t help but feel a little underwhelmed by the study’s results. Although it is a welcome addition to an under-researched area, the Lithium related incidence of CKD and thyroid issues are already acknowledged in treatment guidelines that specify routine monitoring of individuals’ kidney and thyroid function. Furthermore, the weight gain associated with Olanzapine is also pretty well established. On an anecdotal basis, I have rarely met a person who is taking or has taken Olanzapine and not bemoaned the impact of the drug on their weight. Therefore, for me, the concluding remark, ‘[g]iven the need to balance an array of risks and benefits, an individualised and collaborative approach to treatment choice is likely to be most appropriate,’ sums up the crux of the issue. For many people who take psychiatric medication long term, they know what the benefits and adverse effects of their medication are because they experience them day in day out. Yet, with ever shorter appointment times and the tendency of mental health professionals to focus on ‘symptom reduction’, it can be difficult for people to find the space to address a complex and subjective question: ‘overall, is medication the best option for me?’

Understanding how individuals currently go about answering this question and how services can best support people to feel confident in their choice could provide the foundation for a personalised and holistic approach to treatment. Some small steps have already been taken to give us a better understanding of how pregnant women go about making decisions regarding psychotropic medication. A similar exploration of decision making processes relating to psychiatric medication use by the wider population is long overdue.